Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 81, NWS Pittsburgh, PA

June 8, 2018Coshocton County, Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 8, 2018, 5:48 PM EDT for Coshocton County, Muskingum County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2018, 5:48 PM EDT (21:48 UTC)
Expired
Jun 8, 2018, 6:15 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coshocton County, OH, Muskingum County, OH

The radar

The Cleveland radar (KCLE), 142 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:29 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 8, 3:29 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
329 PM EDT Fri Jun 8 2018

.SYNOPSIS...
Increasing rain chance can be expected through the weekend as a
series of crossing disturbances interact with a meandering frontal
boundary over the Upper Ohio Valley Region.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Frontal boundary lies from central OH into northern PA
currently. Storms are firing to the west in Ohio where greater
instability lies, a few of which have become severe due to
presence of dry air aloft and DCAPE availability. As the
boundary continues to settle south tonight, isolated to
scattered showers and storms should remain mainly confined to
the southern portion of the CWA. Still cannot rule out one or
two of the stronger storms reaching our Ohio counties before
instability wanes this evening.

Some CAMs are hinting at continued elevated convection through
much of the night south of the boundary. Elected to increase
PoPs into the chance range south of Pittsburgh tonight, with too
much remaining uncertainty to pinpoint exact areas. Although
instability will be low, lingering moisture and ripples in the
flow lend credence to this low probabilities.

Above-normal low temperatures were maintained given the clouds
and moisture present.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Although the models agree that the frontal boundary will linger
across the region on Saturday, the NAM becomes an outlier by
Sunday with a much stronger and furthern north surface low
crossing our area by Monday, as opposed to a weaker center
closer to the middle Ohio Valley. Will thus discount the more
amplified solution for now. Nevertheless, likely PoPs remain
justified during peak heating times of both Saturday and Sunday
with continued shortwave passages and the presence of the front.
PoPs drop off during the nighttime hours given instability loss.

SPC maintained a marginal severe risk for Saturday
afternoon/evening ahead of the front. This seems reasonable
given that the overall wind field may be a bit too weak for much
storm organization, but enough instability and sufficiently
steep lapse rates may exist, along with mid-level dry air, for a
severe storm or two. Likewise, any flood threat should remain
localized. Athough PWAT values are quite high, FFG values are as
well, and it will probably require an area to get hit a few
times for any excessive rainfall issues.

Moisture and cloud cover should keep diurnal temperature ranges
fairly small, with continued above normal max and min values.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Some uncertainty exists in the long term, as the front may not
fully exit the region by Monday. Added some low PoPs back into
the forecast, especially across the south. Zonal flow continues
into midweek, when a frontal passage may provide at least a
brief dry interlude. Another shortwave may arrive for the end of
the week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Prevailing VFR is expected through the evening, though showers
and thunderstorms, developing along a warm front, may bring
brief restrictions to the terminals south of I-70. Didn't stray
much from the previous forecast with VCTS mentioned at ZZV and
MGW and left out of all other locations until tomorrow with
greater confidence in coverage. Some hi-res models suggest
storms may develop and cross overnight but have opted not to
carry these for now with low confidence in placement.

Increasing low level moisture supports the development of fog at
several sites overnight, though there may be just enough surface
flow to limit IFR. For now, continued the MVFR mention, though
it is likely IFR will occur where any thunderstorm passes.

OUTLOOK...
Restrictions will be possible in morning through the weekend and
again in any thunderstorms that pass over a TAF site.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 8, 3:17 AM EDT, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Fri Jun 8 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-090730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 8, 5:28 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
528 PM EDT FRI JUN 8 2018

OHZ048-082215-
Coshocton-
528 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHWESTERN COSHOCTON COUNTY...

At 527 PM EDT, a strong thunderstorm was located near Killbuck, or 8
miles southwest of Millersburg, moving south at 10 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Coshocton...                      Warsaw...
Nellie...                         Walhonding...
Layland...                        Blissfield...
New Guilford...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4045 8218 4045 8189 4026 8184 4026 8219
TIME...MOT...LOC 2127Z 342DEG 8KT 4047 8204

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:41 PM EDTSpecial Weather StatementPBZWashington34 min
Jun 8, 7:01 PM EDTSevere Thunderstorm WarningPBZWashington25 min
Jun 8, 7:56 PM EDTAreal Flood WarningPBZAllegheny, Washington2 hr
Jun 8, 5:28 PM EDTSpecial Weather StatementPBZCoshocton47 min
Jun 8, 6:48 PM EDTFlash Flood WarningPBZCarroll, Tuscarawas4 hr
Jun 8, 7:39 PM EDTAreal Flood WarningPBZJefferson2 hr
Jun 8, 9:40 AM EDTSpecial Weather StatementPBZMarion35 min
Jun 8, 6:13 PM EDTSpecial Weather StatementPBZBrooke62 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.